Last week, FAAN introduced the School Access to Emergency Epinephrine Act to Congress. This act would allow schools to stock epinephrine (the medicine in Epi-pens) to treat students in emergency situations.
Not only would this act cover students with known allergies, but also is an emergency measure to cover students that have unknown allergies.
Studies have shown that as many as 25 percent of epinephrine administrations in schools involved individuals with a previously unknown allergy. As a result, they do not possess their own prescription for epinephrine. (FAAN)
Having the school stock epinephrine that can be used on any student has several implications for the school staff and students. Many parents that keep Epi-pen injectors at the school, for their child, teach the school staff how to administer the medicine. In better situations, a school nurse will teach the staff how to use it. If Epi-pen injectors are kept in the school office for use on any student in a medical emergency, epinephrine training can not be an optional thing for staff. In this case, school staff should have government regulated training on when and how to administer the medicine.
This proposed law begs the question, “What happens if my child is given an injection of epinephrine at school and did not need it?”
Parents of food allergic children that are prescribed epinephrine are told that it is much better to give the injection if a reaction is suspected than to wait. Most doctors claim that the possible side effects are minimal and the trip to the Emergency Room following the injection would take care of any negative reactions. However, the complications possible with not giving an epinepherine injection when one is needed can be fatal.
- Accidental Epi-pen injection: what happens?
The side effects of an epinephrine injection include anxiety, difficulty sleeping, dizziness, fearfulness, headache, nausea, nervousness, paleness, tremors, vomiting, and weakness. More severe reactions are rare and can include rash, hives, itching, difficulty breathing, tightness in the chest, swelling inside and/or outside the mouth, chest pain, fast or irregular heartbeat, and wheezing. (Drugs.com)
As a parent of a child with severe food allergies and a parent with a child without food allergies, I have seen the benefit of an Epi-pen injection when used properly and have seen the consequences of an injection used when one was not needed. The main concern in the latter is where the injection was given. When epinephrine is administered, the blood vessels around the site constrict and rush the medicine through the body. If the injection is given in a small area, such as a finger, the constricted blood vessels can cause problems for the that area of the body. (see link above for more information) However, if given correctly, in the thigh, epinephrine can give a suffering person an amazingly quick turn around for the better.
- Peanut allergic girl given peanuts at food allergy walk: Epi-pen saves the day
If school staff is adequately prepared to administer epinephrine injections in an emergency and are trained as to how to spot a problem, I am in full support of the proposed act. You can lend your support as well, by following the link below to contact your state representative.
Michigan Congress link
For the latest allergy and asthma news, click subscribe.
Follow me on Twitter at GRallergies
For parents, follow my blog at My Kryptonites.
Comments can be left below and are appreciated.